Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS State College, PA

May 26, 2019Lancaster County, Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2019, 4:55 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 4:55 PM EDT (20:55 UTC)
Expired
May 26, 2019, 5:30 PM EDT
In force
35 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, PA, Lebanon County, PA

The radar

The Philadelphia radar (KDIX), 144 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:59 PM EDTTSTM WND DMG1 N Brickerville, PATREE AND WIRES DOWN ACROSS ROUTE 501 NORTH OF BRICKERVILE.
May 26, 5:02 PM EDTTSTM WND DMGClay, PATREE DOWN BLOCKING CLAY ROAD NEAR THE MIDDLE CREEK CROSSING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS51 KCTP 262055
SVRCTP
PAC071-075-262130-
/O.NEW.KCTP.SV.W.0080.190526T2055Z-190526T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
455 PM EDT Sun May 26 2019

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lancaster County in south central Pennsylvania...
  Southeastern Lebanon County in south central Pennsylvania...

* Until 530 PM EDT.

* At 455 PM EDT, a severe thunderstorm was located along a line 
  extending from Myerstown to near Cornwall, moving southeast at 50 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Ephrata, Lititz, New Holland, Cornwall, Akron, Myerstown, Leola,
  Paradise, Denver, Reamstown, Rothsville, Newmanstown, Lebanon
  South, Gap, Adamstown, Avon, Richland, Brickerville, Terre Hill and
  Schaefferstown.

This includes The Pennsylvania Turnpike from mile markers 267 to 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4010 7594 4004 7594 3997 7599 3995 7599
      3993 7598 3993 7599 4025 7647 4042 7632
      4037 7625 4036 7620 4031 7614 4014 7587
TIME...MOT...LOC 2055Z 308DEG 42KT 4037 7629 4024 7642 

HAIL...1.00IN
WIND...60MPH
 
$$

Banghoff
2 follow-up statements
959 
WWUS51 KCTP 262113
SVSCTP

Severe Weather Statement
National Weather Service State College PA
513 PM EDT Sun May 26 2019

PAC075-262123-
/O.CAN.KCTP.SV.W.0080.000000T0000Z-190526T2130Z/
Lebanon PA-
513 PM EDT Sun May 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEBANON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4003 7595 4016 7617 4021 7607 4024 7604
      4014 7587 4010 7594 4004 7594
TIME...MOT...LOC 2113Z 312DEG 45KT 4022 7600 4016 7614 

$$

PAC071-262130-
/O.CON.KCTP.SV.W.0080.000000T0000Z-190526T2130Z/
Lancaster PA-
513 PM EDT Sun May 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN LANCASTER COUNTY...

At 513 PM EDT, severe thunderstorms were located along a line
extending from near Adamstown to near Ephrata, moving southeast at 50
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees, roofs, and siding.

Locations impacted include...
Ephrata, New Holland, Terre Hill, Churchtown, Bowmansville,
Fivepointville, Blue Ball and Goodville.

This includes The Pennsylvania Turnpike from mile markers 288 to 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4003 7595 4016 7617 4021 7607 4024 7604
      4014 7587 4010 7594 4004 7594
TIME...MOT...LOC 2113Z 312DEG 45KT 4022 7600 4016 7614 

HAIL...1.00IN
WIND...60MPH
 
$$

DeVoir
213 
WWUS51 KCTP 262126
SVSCTP

Severe Weather Statement
National Weather Service State College PA
526 PM EDT Sun May 26 2019

PAC071-262135-
/O.EXP.KCTP.SV.W.0080.000000T0000Z-190526T2130Z/
Lancaster PA-
526 PM EDT Sun May 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANCASTER COUNTY
WILL EXPIRE AT 530 PM EDT...
    
The storms which prompted the warning have weakened below severe 
limits, and are exiting the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds are still possible with 
these thunderstorms.

LAT...LON 4003 7595 4016 7617 4021 7607 4024 7604
      4014 7587 4010 7594 4004 7594
TIME...MOT...LOC 2125Z 308DEG 42KT 4014 7587 4008 7601 

$$

DeVoir

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:08 PM EDT, 47 minutes earlier.

Area forecast discussion, May 26, 4:08 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
408 PM EDT Sun May 26 2019

.SYNOPSIS...
Showers and storms this evening will sink south of the area by
midnight. Slightly less humid air is expected to work southward
over PA on Monday. More showers and thunderstorms will be
possible on Tuesday into Thursday, as a complex frontal system
moves across the Great Lakes area.

&&

.NEAR TERM /UNTIL 1 AM MONDAY MORNING/...
NAM is the best model for the day and maybe the past week. The
correctly-forecast storms over the NE will continue to drop SSE
thru the late aftn, but likely decrease in intensity as the rain
chokes off the CAPE/instability. Additional storms are expected
to fire along a boundary running west-east over wrn PA and ern
OH. These should drop SE as well. These will be working on the
more-clear air which has had time to recover from morning rains.
Thus, there is still a threat for heavy rain and gusty wind in
the SW, but the temps are pretty cool there, too. Thus, high
PoPs will be held for a little while until early this evening
(just after dark).

&&

.SHORT TERM /1 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Everything looks to start to dry out overnight as dry air inches
southward into the area. Some light rain is still possible
through 2 AM but the chance shrinks southward steadily this
evening. Fog may form as the high moisture in the low levels and
some clearing may match up - until the air starts to dry out.

Monday still looking great - with just a few tall cu expected -
mainly south of the Turnpike. Maxes recover into the 70s and
lower 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Ridge over SE U.S. with a series of waves sliding over the top
(and across PA) through midweek before the ridge breaks down
with arrival of a trough/cold front Thu/Fri.

For Mon night/early Tue, MCS possible as shortwave slides across
the top of a warm front in enhanced westerly flow. Warm front
edging in from the west on Tue will keep potential for tstms
ongoing, with gusty winds a primary threat.

Quite warm on Wed with ongoing threat for showers/tstms in zonal
flow. Low center lifts through Thu into Fri with showers/iso
tstms continuing.

Above normal temps continue next weekend with lessening chance
for daily showers as weak frontal boundary remains in the
vicinity.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Storms over IPT and east of UNV will continue to slide SE thru
00Z. But, more storms are expected to fire up along and south of
an ill-defined boundary running west-east across wrn PA and OH.
While the air is just about clear over SWrn PA right now, the
development of the storms is progged by most guidance. All of
that potential rain should slide south of the MD border by 02Z
or 03Z. Wind gusts could be 30-40KTs in any storms over
JST/AOO/UNV. Light rain could move into BFD from the NW this
evening, but instability will be waning and will not include TS
for the time being. There is a risk for fog as the air cools
off and dewpoints are initially high. Low cigs are most likely
at JST, and will go with IFR cigs for the second half of the
night.

Monday looks dry with much lower humidity and only light
northerly wind. Isolated showers and storms may return Tuesday
afternoon.

.Outlook...

Tues PM-Thurs...Mainly VFR, although spotty showers/storms are
expected each aftn/evening.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo
Hazardous weather outlook, May 26, 4:46 AM EDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
446 AM EDT Sun May 26 2019

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
270900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
446 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few rounds of showers and potentially strong to severe thunderstorms
with gusty winds and hail are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>036-056>059-063>066-270900-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
446 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible this afternoon and
evening. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few rounds of showers and potentially strong to severe thunderstorms
with gusty winds and hail are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

In the hours before

Special weather statement, May 26, 2:45 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service State College PA
245 PM EDT Sun May 26 2019

PAZ041-042-046-261915-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
245 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 315 PM EDT...

At 245 PM EDT, Doppler radar indicated a strong thunderstorm near
Ralston, moving southeast at 35 mph.

wind gusts up to 50 mph and Half inch hail are possible.

Locations impacted include...
Ralston, Trout Run, Barbours and Loyalsockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4140 7665 4123 7685 4145 7720 4155 7704
      4155 7696
TIME...MOT...LOC 1845Z 304DEG 29KT 4145 7698

Banghoff
Special weather statement, May 26, 3:48 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
348 PM EDT Sun May 26 2019

PAZ028-050-052-056-057-262015-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
348 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
DAUPHIN...JUNIATA...SNYDER...AND PERRY COUNTIES UNTIL 415 PM EDT...

At 347 PM EDT, Doppler radar indicated a strong thunderstorm near
Richfield, moving southeast at 50 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Millersburg, Lykens, Elizabethville, Williamstown, Mcalisterville,
Port Trevorton, Richfield, New Buffalo, Meiserville, Liverpool,
Wiconisco, Halifax, Gratz, Thompsontown, Millerstown, Dalmatia,
Berrysburg, Pillow, East Salem and Enders.

LAT...LON 4062 7732 4074 7717 4060 7661 4036 7687
TIME...MOT...LOC 1947Z 297DEG 42KT 4062 7711

Banghoff
Special weather statement, May 26, 4:12 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Sun May 26 2019

PAZ057>059-262045-
Lebanon PA-Dauphin PA-Schuylkill PA-
412 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT, Doppler radar indicated a strong thunderstorm near
Lykens, moving southeast at 55 mph.

wind gusts up to 50 mph and Pea size hail are possible.

Locations impacted include...
Lebanon, Annville, Cornwall, Myerstown, Pleasant Hill, Millersburg,
Sand Hill, Newmanstown, Lebanon South, Pine Grove, Cleona, Lykens,
Avon, Richland, Elizabethville, Williamstown, Fredericksburg, Tower
City, Schaefferstown and Harper Tavern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 7625 4025 7631 4050 7697 4062 7689
      4062 7687 4063 7686 4062 7684 4065 7680
      4053 7622 4052 7626 4052 7634 4049 7644
      4034 7619
TIME...MOT...LOC 2012Z 296DEG 49KT 4051 7669

Banghoff
Local storm report, May 26, 4:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             4 SE FREDERICKSBURG     40.42N  76.37W
05/26/2019  M1.25 INCH       LEBANON            PA   TRAINED SPOTTER

            HALF-DOLLAR SIZED HAIL REPORTED SOUTHEAST OF
            FREDERICKSBURG.

&&

EVENT NUMBER CTP1901322

EVANEGO
Special weather statement, May 26, 4:47 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
447 PM EDT Sun May 26 2019

PAZ059-066-262130-
Lancaster PA-Lebanon PA-
447 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 530 PM EDT...

At 447 PM EDT, Doppler radar indicated a strong thunderstorm over
Lebanon, moving southeast at 55 mph.

wind gusts up to 50 mph and Half inch hail are possible.

Locations impacted include...
Lebanon, Ephrata, Lititz, New Holland, Cornwall, Akron, Denver,
Reamstown, Rothsville, Pleasant Hill, Lebanon South, Cleona,
Adamstown, Brickerville, Terre Hill, Quentin, Churchtown, Timber
Hills, Mount Gretna Heights and Bowmansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4010 7594 4004 7594 4002 7595 4027 7654
      4036 7646 4027 7626 4032 7615 4014 7587
TIME...MOT...LOC 2047Z 294DEG 47KT 4034 7641

Banghoff
Local storm report, May 26, 4:53 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     2 NE LEBANON            40.36N  76.40W
05/26/2019                   LEBANON            PA   FIRE DEPT/RESCUE

            WIRES DOWN ON WEAVERTOWN ROAD.

&&

EVENT NUMBER CTP1901323

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:09 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter51 min
May 25, 8:25 PM EDTSpecial Weather StatementCTPCameron35 min
May 25, 8:31 PM EDTSpecial Weather StatementCTPClearfield44 min
May 25, 8:45 PM EDTSevere Thunderstorm WarningCTPCambria45 min
May 25, 8:47 PM EDTSpecial Weather StatementCTPTioga43 min
May 25, 8:57 PM EDTSpecial Weather StatementCTPClinton, Lycoming, Potter63 min
May 25, 9:10 PM EDTSpecial Weather StatementCTPSomerset50 min
May 25, 9:27 PM EDTSpecial Weather StatementCTPBlair48 min
May 26, 11:07 AM EDTSpecial Weather StatementCTPCambria38 min
May 26, 12:38 PM EDTSpecial Weather StatementCTPFulton37 min
May 26, 12:40 PM EDTSpecial Weather StatementCTPMifflin35 min
May 26, 12:57 PM EDTSpecial Weather StatementCTPFranklin33 min
May 26, 1:04 PM EDTSpecial Weather StatementCTPSnyder41 min
May 26, 1:23 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder22 min
May 26, 1:38 PM EDTSpecial Weather StatementCTPTioga37 min
May 26, 1:43 PM EDTSpecial Weather StatementCTPDauphin32 min
May 26, 1:47 PM EDTSpecial Weather StatementCTPLycoming43 min
May 26, 1:59 PM EDTSpecial Weather StatementCTPSullivan31 min
May 26, 2:13 PM EDTSpecial Weather StatementCTPLebanon47 min
May 26, 2:45 PM EDTSpecial Weather StatementCTPLycoming30 min
May 26, 3:48 PM EDTSpecial Weather StatementCTPDauphin27 min
May 26, 4:12 PM EDTSpecial Weather StatementCTPLebanon33 min
May 26, 4:31 PM EDTSevere Thunderstorm WarningCTPLebanon29 min
May 26, 4:47 PM EDTSpecial Weather StatementCTPLancaster43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.